Hail, Cherry
- When
- May 7, 8:30 PM CST
- Where
- Cherry County, 3.34 mi ESE of Kilgore
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.910, -100.910
A large upper level low pressure system situated across the western United States caused numerous severe thunderstorms May 8th through the 11th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A large upper level low pressure system situated across the western United States caused numerous severe thunderstorms May 8th through the 11th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 7, 5:30 PM CST, 3 hours earlier.
Area Forecast Discussion...UPDATED National Weather Service North Platte NE 630 PM CDT Mon May 7 2018 .SYNOPSIS... Issued at 314 PM CDT Mon May 7 2018 H5 analysis from this morning had a broad trough of low pressure across the eastern CONUS. This feature extended from Lake Ontario, south to the Florida Panhandle. West of this feature, a low amplitude ridge of high pressure was located from the Nebraska Panhandle north into the western Dakotas. Upstream of this feature, a tandem of shortwaves were noted across the western CONUS. The first shortwave was noted over the Idaho Panhandle. A second shortwave was located over central California. WV imagery as of midday had the Idaho shortwave now over swrn Montana, with a second downstream shortwave noted over central Montana. At the surface: A trough of low pressure extended south from the Big Horn mountains south southeast into eastern Colorado. High pressure was present over eastern Nebraska. Between these two features, across western and north central Nebraska, southerly winds have increased today and were gusting up to 40 MPH as of 3 PM CDT. Temperatures as of mid afternoon ranged from mid to upper 80s. && .SHORT TERM...(This evening through Tuesday) Issued at 314 PM CDT Mon May 7 2018 Tonight and Tuesday...Over the next 24 hours, precipitation and thunderstorm chances are the main forecast concern. The shortwave trough aloft will approach eastern Montana and nern Wyoming around 21z Monday. Mid level warm air advection will increase downstream of this approaching shortwave. Showers and thunderstorms will initiate over the higher terrain of northeast Wyoming and the Black hills then track to the east southeast this evening. Further south across the northern Nebraska panhandle, the atmospheric cap appears strong through 00z per fcst soundings. This CAP finally weakens around 00z Tuesday across the far nw forecast area. This area of favorable mid level waa, tracks due east across north central Nebraska overnight. With this in mind, will generally confine pops to the northern half of the forecast area tonight. As for the threat for severe storms: Deep layer shear is on the order of 30-35 KTS tonight in northern Nebraska is favorable for severe storms. Moisture is lacking today across the forecast area, and this should limit the coverage of thunderstorms and confine the severe threat to the early evening hours, mainly over the northwestern CWA where CAPE is highest through mid evening. Forecast soundings indicate an inverted V sounding favoring gusty winds as the main severe threat, however some marginally severe hail is possible given the steep lapse rates in the elevated moist layer. Lows tonight will be fairly mild with readings in the lower to middle 50s. On Tuesday, upper level low pressure will deepen slightly over northwestern South Dakota. As this feature tracks east along the SD/ND border, it will drag a trough through the western forecast area Tuesday morning. This trough axis will be oriented from Valentine to North Platte by mid afternoon. The main threat for showers and thunderstorms will be across northern and eastern portions of the forecast area Tuesday. These locations are in closest proximity to the upper level low (northern Nebraska) and best low level moisture (eastern portions of the forecast area). Highs Tuesday will range from the upper 70s in the north to lower 80s in the south. .LONG TERM...(Tuesday night through Monday) Issued at 314 PM CDT Mon May 7 2018 Tuesday night through Thursday...The upper level low will track from far northeastern South Dakota into central Minnesota Tuesday night. Showers and thunderstorms will linger in the northeastern forecast area Tuesday evening before transitioning east overnight. Wednesday will be dry and seasonal across the forecast area thanks to subsidence west of the exiting upper level trough and drier air, with dew points in the 40s. Highs Wednesday will be around the 80 degree mark. H5 ridging will build into the central Rockies Wednesday night. This will increase mid level warm air advection downstream of the ridge. This area of mid level warm air advection will traverse the forecast area from southwest to northeast Wednesday night. Pops were introduced late Wednesday night into Thursday thanks to decent agreement between the NAM12 and GFS solns. Surface high pressure will build into the northern plains on Thursday with a frontal boundary stalling out INVOF the SD/NE border. Low level moisture will increase across Nebraska Thursday thanks to increasing southerly winds south of the frontal boundary. Highs will range from the middle 70s along the SD/NE border, to the upper 80s in SW Nebraska. Thursday night through Monday...Low pressure will develop across the Nebraska Panhandle, dragging a cold front through the forecast area late Thursday night into Friday. Showers and thunderstorms will accompany passage of the front. The front will be forced south into Kansas on Saturday, stalling south of the forecast area into Sunday. Much cooler temperatures are expected for the weekend with highs in the 50s Saturday and 60s for Sunday. Temps will then rebound back into the 70s for Monday. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 630 PM CDT Mon May 7 2018 VFR is generally expected overnight through Tuesday afternoon. Isolated thunderstorms are possible in the Nebraska Panhandle this evening. Storm motion will be east and southeast. Significant storm coverage is developing along and north of highway 20 and this should move east along this route overnight and exit ncntl Nebraska around 09z-11z. There is a chance, less than 15 percent, that storms could develop as far south as Nebraska highway 2. Additional scattered thunderstorms are expected to develop along highway 20 Tuesday afternoon from 18Z onward. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Buttler SHORT TERM...Buttler LONG TERM...Buttler AVIATION...CDC
Hazardous Weather Outlook National Weather Service North Platte NE 317 PM CDT Mon May 7 2018 NEZ004>010-022>029-035>038-056>059-069>071-094-082030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 317 PM CDT Mon May 7 2018 /217 PM MDT Mon May 7 2018/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Isolated thunderstorms will lift east across into northwestern Nebraska during the early evening hours. A strong to severe storm is possible across northwestern Nebraska with the greatest threat over Sheridan and western Cherry county. Gusty winds will be the main threat, however hail up to quarter size is possible as well through mid evening. Activity is expected to traverse east across north central Nebraska overnight with the threat for severe storms ending after mid evening. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. Thunderstorms are possible again on Tuesday over northern Nebraska. A strong to severe storm is possible east of a line from Naper to Ericson. Thunderstorms are possible on Thursday across western and north central Nebraska. Strong storms are possible with the greatest threat over southwestern and western Nebraska. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte CLB
Special Weather Statement
National Weather Service North Platte NE
502 PM MDT MON MAY 7 2018
NEZ004-072345-
Sheridan NE-
502 PM MDT MON MAY 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERIDAN COUNTY
UNTIL 545 PM MDT...
At 502 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near White Clay to 7 miles northwest of Hay
Springs. Movement was northeast at 25 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
White Clay, Pine Ridge, Intersection of Highway 87 and Craven Creek
Road, Metcalf State Wildlife Management Area, Intersection of Beaver
Creek Road and White Clay Creek Road, Intersection of Highway 87 and
Larabee Road and Mount Maria.
This includes Highway 20 near mile marker 74.
LAT...LON 4300 10214 4280 10236 4272 10277 4277 10278
4278 10277 4279 10279 4288 10280 4300 10276
TIME...MOT...LOC 2302Z 247DEG 29KT 4292 10253 4278 10276
CDCSpecial Weather Statement
National Weather Service North Platte NE
619 PM MDT MON MAY 7 2018
NEZ004-080100-
Sheridan NE-
619 PM MDT MON MAY 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHERIDAN COUNTY UNTIL 700
PM MDT...
At 619 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hay Springs to near Hemingford. Movement
was east at 25 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Rushville, Lone Butte, Highway 27 crossing the Niobrara River, Smith
Lake State Wildlife Management Area, Highway 250 crossing the
Niobrara River, Intersection of Highway 87 and Antelope Road, Walgren
Lake State Recreation Area and Intersection of Highway 27 and Mills
Road.
This includes Highway 250 between mile markers 26 and 48.
LAT...LON 4278 10209 4270 10207 4226 10262 4225 10274
4266 10277
TIME...MOT...LOC 0019Z 259DEG 32KT 4264 10263 4236 10302
CDCSpecial Weather Statement National Weather Service North Platte NE 654 PM MDT MON MAY 7 2018 NEZ004-094-080145- Sheridan NE-Western Cherry NE- 654 PM MDT MON MAY 7 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHERRY AND NORTHEASTERN SHERIDAN COUNTIES UNTIL 745 PM MDT... At 654 PM MDT, Doppler radar was tracking a strong thunderstorm near Rushville, moving east at 35 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Gordon, Clinton, Lone Butte, Irwin, Intersection of Highway 61 and Shadbolt Road, Highway 27 crossing the Niobrara River, Intersection of Highway 20 and Irwin Road, Highway 250 crossing the Niobrara River, Bayonne, Shell Lake State Wildlife Management Area, Rock Hill and Intersection of Highway 27 and Mills Road. This includes the following highways... Highway 20 between mile markers 95 and 124. Highway 250 between mile markers 37 and 41. Highway 61 between mile markers 205 and 208. LAT...LON 4254 10250 4277 10238 4296 10199 4264 10166 TIME...MOT...LOC 0054Z 259DEG 31KT 4269 10234 CDC
Special Weather Statement National Weather Service North Platte NE 846 PM CDT MON MAY 7 2018 NEZ005-094-080230- Eastern Cherry NE-Western Cherry NE- 846 PM CDT MON MAY 7 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHERRY COUNTY UNTIL 930 PM CDT/830 PM MDT/... At 846 PM CDT/746 PM MDT/, Doppler radar was tracking strong thunderstorms along a line extending from near Nenzel to near Medicine Lake. Movement was east at 25 mph. Half inch hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Kilgore, Nenzel, Crookston, Schoolhouse Lake, Steer Creek Campground and Anderson Bridge State Wildlife Management Area. This includes Highway 20 between mile markers 162 and 186. LAT...LON 4262 10103 4273 10142 4300 10114 4299 10067 TIME...MOT...LOC 0146Z 286DEG 20KT 4298 10113 4274 10137 CDC
The North Platte radar (KLNX), 109 km away, was scanning. The volume nearest the first event began at 02:29 UTC.
26 hail, 12 thunderstorm wind. Local standard time, as filed.
No damage reported.
No damage reported.
No damage reported.
No damage reported.
No damage reported.
No damage reported.
No damage reported.
No damage reported.
No damage reported.
No damage reported.
No damage reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756638, 756639, 756640, 756614, 756615, 756616, 756617, 757015, 756618, 756619, 756620, 756621, 756622, 756623, 756624, 756625, 756626, 756627, 756628, 756629, 757016, 757018, 756630, 756631, 756632, 756633, 757019, 757020, 757021, 757022, 757023, 757024, 757025, 757026, 757027, 756635, 756636, 756637.